Computational Statistics

, Volume 25, Issue 1, pp 97–105 | Cite as

A highly efficient L-estimator for the location parameter of the Cauchy distribution

  • Jin Zhang
Original Paper


The Cauchy distribution is a peculiar distribution due to its heavy tail and the difficulty of estimating its location parameter. It is often cited as an example of the computational failure of the maximum likelihood method of estimation. The method of moment estimation fails and Bayesian estimation is very unstable. A new unbiased L-estimator based on order statistics is proposed, which is not only asymptotically efficient but outperforms existing L-estimators in terms of finite-sample efficiency.


Asymptotic efficiency The Cramér-Rao lower bound Maximum likelihood estimator Mean square error Order statistics 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bai ZC, Fu JC (1987) On the maximum-likelihood estimator for the location parameter of a Cauchy distribution. Can J Stat 15: 137–146zbMATHCrossRefMathSciNetGoogle Scholar
  2. Balmer DW, Boulton M, Sack RA (1974) Optimal solutions in parameter estimation problems for the Cauchy distribution. J Am Stat Ass 69: 238–242zbMATHCrossRefMathSciNetGoogle Scholar
  3. Barnett VD (1966a) Evaluation of the maximum likelihood estimator where the likelihood equation has multiple roots. Biometrika 63: 151–165MathSciNetGoogle Scholar
  4. Barnett VD (1966b) Order statistics estimators of the location of the Cauchy distribution. J Am Stat Ass 61: 1205–1218zbMATHCrossRefMathSciNetGoogle Scholar
  5. Bloch DA (1966) A note on the estimation of the location of the Cauchy distribution. J Am Stat Ass 61: 852–855CrossRefMathSciNetGoogle Scholar
  6. Chan LK (1970) Linear estimation of location and scale parameters of Cauchy distribution based on sample quantiles. J Am Stat Ass 65: 851–859zbMATHCrossRefGoogle Scholar
  7. Cherkoffh H, Gastwirth JL, Johns MV (1967) Asymptotic distribution of linear combinations of functions of order statistics with applications to estimation. Ann Math Stat 38: 52–72CrossRefGoogle Scholar
  8. Copas JB (1975) On the unimodality of the likelihood for the Cauchy distribution. Biometrika 62: 701–704zbMATHCrossRefMathSciNetGoogle Scholar
  9. David HA, Nagaraja HN (2003) Order statistics, 3rd edn. Wiley, HobokenzbMATHGoogle Scholar
  10. Edwards AWF (1972) Likelihood. Cambridge University Press, CambridgezbMATHGoogle Scholar
  11. Ferguson TS (1978) Maximum likelihood estimates of the parameters of the Cauchy distribution for samples of size 3 and 4. J Am Stat Ass 73: 211–213CrossRefGoogle Scholar
  12. Gabrielsen G (1982) On the unimodality of the likelihood for the Cauchy distribution: some comments. Biometrika 69: 677–688zbMATHCrossRefMathSciNetGoogle Scholar
  13. Haas G, Bain L, Antle C (1970) Inferences for the Cauchy distribution based on maximum likelihood estimators. Biometrika 57: 403–408zbMATHGoogle Scholar
  14. Hinkley DC (1978) Likelihood inference about location and scale parameters. Biometrika 65: 253–261zbMATHCrossRefGoogle Scholar
  15. Howlader HA, Weiss G (1988) On the Bayesian estimation of Cauchy parameters. Sankhye Ser B 50: 350–361MathSciNetGoogle Scholar
  16. Johnson NL, Kotz S, Balakrishnan N (1994) Continuous univariate distributions, vol 1, 2nd edn. Wiley, New YorkzbMATHGoogle Scholar
  17. Lloyd EH (1952) Least-squares estimation of location and scale parameters using order statistics. Biometrika 39: 88–95zbMATHMathSciNetGoogle Scholar
  18. Mason DM (1981) Asymptotic normality of linear combinations of order statistics with a smooth score function. Ann Stat 9: 899–908zbMATHCrossRefGoogle Scholar
  19. Moore DS (1968) An elementary proof of asymptotic normality of linear functionsof order statistics. Ann Math Stat 39: 263–265zbMATHCrossRefGoogle Scholar
  20. Reeds JA (1985) Asymptotic number of roots of Cauchy location likelihood equations. Ann Stat 13: 775–784zbMATHCrossRefMathSciNetGoogle Scholar
  21. Rothenberg RJ, Fisher FM, Tilanus CB (1965) A note on estimation from a Cauchy sample. J Am Stat Ass 59: 460–463CrossRefMathSciNetGoogle Scholar
  22. Sahran AE, Creenbcrg BG (eds) (1962) Contributions to order statistics. Wiley, New YorkGoogle Scholar
  23. Stigler SM (1974) Linear functions of order statistics with smooth weight functions. Ann Stat 2: 676–693zbMATHCrossRefMathSciNetGoogle Scholar
  24. Stigler SM (1979) Correction to linear functions of order statistics with smooth weight functions. Ann Stat 7: 466CrossRefMathSciNetGoogle Scholar
  25. Zhang J (2002) Powerful goodness-of-fit tests based on likelihood ratio. J R Stat Soc B 64: 281–294zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsYunnan UniversityKunming, YunnanChina

Personalised recommendations